Alert archive / Missouri / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 22, 2023, 12:01 PM CST for Howell County, Oregon County, Shannon County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 22, 2023, 12:01 PM CST (18:01 UTC)
- Expired
- Feb 22, 2023, 12:45 PM CST
- In force
- 44 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Howell County, MO, Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 193 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 109 J/kg
- Mixed-layer CIN
- -138 J/kg
- Mixed-layer LCL
- 838 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
579
WUUS53 KSGF 221801
SVRSGF
MOC091-149-203-221845-
/O.NEW.KSGF.SV.W.0009.230222T1801Z-230222T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1201 PM CST Wed Feb 22 2023
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southern Shannon County in south central Missouri...
Southeastern Howell County in south central Missouri...
Oregon County in south central Missouri...
* Until 1245 PM CST.
* At 1201 PM CST, severe thunderstorms were located along a line
extending from 6 miles northeast of Mountain View to 11 miles west
of Alton to 6 miles northeast of Sturkie, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Grand Gulf State Park, Ozark National Scenic Riverways, Thayer,
Winona, Alton, Birch Tree, Eminence, Koshkonong, Brandsville,
Montier, Thomasville, Lanton, Teresita, Wilderness, Couch, Rover,
Alley Spring, West Eminence, Greer and Pine Crest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3708 9122 3683 9123 3682 9111 3657 9113
3653 9116 3650 9135 3650 9183 3673 9164
3711 9166 3720 9109 3718 9109 3714 9102
3710 9102
TIME...MOT...LOC 1801Z 256DEG 35KT 3706 9161 3675 9159 3651 9178
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JD2 follow-up statements
096
WWUS53 KSGF 221825
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1225 PM CST Wed Feb 22 2023
MOC091-221833-
/O.CAN.KSGF.SV.W.0009.000000T0000Z-230222T1845Z/
Howell MO-
1225 PM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWELL COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3710 9102 3708 9122 3683 9123 3682 9111
3657 9113 3653 9116 3650 9135 3650 9167
3655 9167 3673 9155 3715 9143 3720 9109
3718 9109 3714 9102
TIME...MOT...LOC 1823Z 270DEG 35KT 3710 9138 3679 9137 3656 9156
$$
MOC149-203-221845-
/O.CON.KSGF.SV.W.0009.000000T0000Z-230222T1845Z/
Shannon MO-Oregon MO-
1225 PM CST Wed Feb 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR SOUTHEASTERN SHANNON AND OREGON COUNTIES...
At 1223 PM CST, severe thunderstorms were located along a line
extending from near Eminence to 7 miles north of Alton to near
Thayer, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Grand Gulf State Park, Ozark National Scenic Riverways, Thayer,
Winona, Alton, Eminence, Thomasville, Wilderness, West Eminence,
Couch and Greer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3710 9102 3708 9122 3683 9123 3682 9111
3657 9113 3653 9116 3650 9135 3650 9167
3655 9167 3673 9155 3715 9143 3720 9109
3718 9109 3714 9102
TIME...MOT...LOC 1823Z 270DEG 35KT 3710 9138 3679 9137 3656 9156
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JD196
WWUS53 KSGF 221843
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1243 PM CST Wed Feb 22 2023
MOC149-203-221852-
/O.EXP.KSGF.SV.W.0009.000000T0000Z-230222T1845Z/
Shannon MO-Oregon MO-
1243 PM CST Wed Feb 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHANNON AND
OREGON COUNTIES WILL EXPIRE AT 1245 PM CST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3710 9102 3708 9122 3683 9123 3682 9111
3657 9113 3653 9116 3650 9135 3650 9167
3655 9167 3673 9155 3715 9143 3720 9109
3718 9109 3714 9102
TIME...MOT...LOC 1842Z 270DEG 35KT 3714 9119 3683 9118 3660 9137
$$
JDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 11:52 AM CST, 9 minutes earlier.
Area forecast discussion, Feb 22, 11:52 AM CST, 9 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1152 AM CST Wed Feb 22 2023 Key Messages: 1. Showers and storms will move through the area this morning into this afternoon. There is a Slight risk of severe storms, with damaging winds being the primary hazard. Some localized minor flooding will also be possible of flood prone locations. 2. Turning colder Thursday night into Friday with wind chills in the single digits and teens. 3. Additional rain chances return this weekend into early next week. .SHORT TERM...(Today and tonight) Issued at 308 AM CST Wed Feb 22 2023 Surface low pressure is currently located across Kansas. A warm front has lifted north of the area with mild conditions across the area early this morning. Early morning temperatures are in the 50s and 60s which are warmer than the average high for this time of year. Moisture is also advecting north into the area currently. A cap is currently in place across the area which has kept the area dry overnight. The cap at the surface will remain in place through the rest of the overnight hours, but the cap for an elevated storm is starting to weaken across the western and northern portions of the area. Instability is not overly strong but with the cap weakening and some lift a few isolated showers and non severe storms will be possible early this morning generally through 5 AM. Coverage will be limited with this activity with most locations will remain dry. An upper level trough will move into Texas early this morning then lift north towards the area this morning and through the area this afternoon. As the trough begins to lift north, height falls will allow the cap to weaken across region. Ahead of the trough the surface low will begin to lift northeast and a dry line will move across central and into western Oklahoma this morning. With the weaken cap showers and storms should develop along the dry line across Oklahoma. The storms will then move to the northeast quite quickly and will start to move into southwestern MO by around 6 to 8AM this morning and will lift northeast across the area the rest of the morning. The dry line will stall and remain to the west so this activity will move off the dry line as it moves to the northeast. MLCAPE values of 200 to 500 J/kg will develop ahead of the storms across the area with strong deep layer shear. This leading convection will again move off the line and not sure there is enough thermo to get a cold pool with this activity so it may just stay scattered in nature. Some small hail will be possible with activity given the strong deep layer shear. The upper level trough will start to approach the southwestern portions of the area by the mid morning hours and will move northeast through the area into this afternoon. Additional showers and storms will develop ahead of the trough. With stronger forcing a line or line segments of storms will likely develop and move across the area. Instability will be in the lower levels of the atmosphere so the updrafts will not be overly tall so the hail risk is low. The primary risk will be damaging straight line winds with any bowing portions of the line/line segments from momentum transfer. The 0-3km bulk shear vectors will be to the northeast at 35 to 45 knots ahead of line/line segments. If the lines can get organized with the weaker instability and remain slightly shear dominate there will be a risk for a few brief spin up tornado with any surges to the northeast in the line/line segments. Rainfall amounts will likely be the heaviest in the central portions of the forecast area where around 1" of rain with amounts decreasing to the northwest and southeast portions of the area. Locally heavier amounts up to 2" will be possible and could lead to the risk for localized minor flooding of flood prone areas including low water crossings. The showers and storms will end from west to east from late this morning to late this afternoon when they move off to the east of the area. A dry slot will move into the area behind the rain and skies should clear from west to east. The cold front will remain to the northwest of the area this afternoon, so a warm air mass will remain over the area. As a result highs will warm into the upper 60s to the lower 70s this afternoon. The dry line will be across southeastern Kansas where RH values could drop into the 30 to 40% range. Portions of southeastern Kansas may also see the lowest rainfall amounts with this system. Gusty southerly winds will also develop behind the rain with gusts of 30 to 40mph occur at times this afternoon into tonight. As a result elevated fire weather conditions will be possible across portions of southeastern Kansas and western Missouri this afternoon. The cold front will begin to more into the area from the northwest tonight. It will not move through the entire area though, so lows will range from the lower 30s across east central Kansas to the lower 50s across south central Missouri. .LONG TERM...(Thursday through Tuesday) Issued at 308 AM CST Wed Feb 22 2023 The cold front will continue to move through the area on Thursday but the colder air mass will not move through all the area until later in the day. So, highs on Thursday will range from the upper 30s across east central Missouri to the lower 60s across south central Missouri. Surface high pressure and the colder air mass will move of the area Thursday night into Friday morning. As a result lows will drop into the upper teens to the middle 20s across the area. A northerly breeze will allow wind chill values to drop into the single digits and teens Friday morning. Some scattered light rain will be possible Friday evening into Saturday as a zone flow pattern sets up across the region and weak disturbance moves through the region. An upper level trough will then move across the Plains this weekend and the region early next week. Warmer conditions will return with highs back in the 60s Sunday into early next week. Surface low pressure will develop and track across the region. This will bring gusty winds to the area Sunday evening into Monday. Better widespread chances for showers and storms will also occur with this system. Model ensemble guidance are in decent agreement with this system. As the NBM is showing over an 80% chance of rain Sunday night into Monday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1142 AM CST Wed Feb 22 2023 Showers and a few storms were moving eastward across the airports at TAF issuance as an upper level disturbance moves northeastward across the region. Have slowed the ending of the precipitation by a couple of hours based on latest radar trends. However, ceilings are already lifting above MVRF and expect the trend to continue with clouds dissipating by around 23Z-01Z. The pressure gradient will remain tight, so expect southwest winds to remain sustained above 12 knots with some gusts over 30 kts through the evening. Winds will gradually shift to northwest late tonight as a surface trough moves across the area. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Wise LONG TERM...Wise AVIATION...Terry
Hazardous weather outlook, Feb 22, 11:40 AM CST, 21 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1140 AM CST Wed Feb 22 2023 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231745- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1140 AM CST Wed Feb 22 2023 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Limited thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... A line of storms over central and south central Missouri late this morning is expected to strengthen through mid afternoon as it moves eastward and interacts with an increasingly unstable airmass. A few of the stronger storms may produce wind gusts over 50 mph and small hail. Due to very strong wind shear in the region, there is a very low (less than 5%) chance of a tornado through early afternoon east of a line from Gainesville to Rolla. Some locally heavy rainfall across the area may lead to minor flooding of flood- prone areas and low water crossings along streams and creeks. The storms are expected to move east of the Missouri Ozarks by late afternoon. However, wind gusts of 30 to 40 mph will occur behind the rain. Skies will clear from west to east behind the rain this afternoon and a drier air mass will work into portions of southeastern Kansas this afternoon, and may lead to some elevated fire weather conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A colder air mass will move into the area on Thursday, with wind chills dropping in the teens and single digits Thursday night into Friday morning. Another system will bring showers and the potential for a few storms Sunday night into Monday. Gusty winds will also occur across the region with this system. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through late afternoon along and east of a line from Gainesville to Rolla. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Terry
In the hours before
Special weather statement, Feb 22, 10:51 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1051 AM CST Wed Feb 22 2023
MOZ096-105-221715-
Douglas MO-Ozark MO-
1051 AM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of Ozark and
southeastern Douglas Counties through 1115 AM CST...
At 1051 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Ava to 7 miles northwest
of Gainesville to near Price Place. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bryant Creek State Park, Bull Shoals Lake, Norfork Lake, Gainesville,
Bakersfield, Pontiac, Wasola, Brixey, Noble, Willhoit, Tecumseh,
Udall, Gentryville, Hardenville, Sycamore, Squires, Dora, Rockbridge
and Zanoni.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9265 3668 9256 3687 9265 3696 9209
3680 9210 3679 9212 3650 9212
TIME...MOT...LOC 1651Z 259DEG 32KT 3681 9257 3670 9251 3653 9259
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JDSpecial weather statement, Feb 22, 11:26 AM CST, 35 minutes before
Special Weather Statement
National Weather Service Springfield MO
1126 AM CST Wed Feb 22 2023
MOZ097-221800-
Howell MO-
1126 AM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of Howell County through
NOON CST...
At 1126 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Willow Springs to 8 miles
west of West Plains to Bakersfield. Movement was east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Plains, Pomona, South Fork, Brandsville, Peace Valley, Lanton,
Siloam Springs, White Church, Moody and Pottersville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9210 3689 9209 3693 9167 3679 9166
3679 9168 3650 9168
TIME...MOT...LOC 1726Z 268DEG 36KT 3691 9202 3671 9203 3650 9214
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JDLocal storm report, Feb 22, 11:45 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1145 AM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND GST WEST PLAINS 36.73N 91.85W
02/22/2023 M55 MPH HOWELL MO EMERGENCY MNGR
&&
TEOSpecial weather statement, Feb 22, 11:52 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Springfield MO
1152 AM CST Wed Feb 22 2023
MOZ097-098-106-221830-
Oregon MO-Howell MO-Shannon MO-
1152 AM CST Wed Feb 22 2023
...Strong thunderstorms will impact portions of southwestern Shannon,
southeastern Howell and Oregon Counties through 1230 PM CST...
At 1140 AM CST, emergency management reported wind gusts up to 55
mph in West Plains. Strong thunderstorms along a line extending from
near Mountain View to 7 miles east of West Plains to near Sturkie.
Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Emergency management.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
West Plains, Grand Gulf State Park, Thayer, Alton, Koshkonong,
Brandsville, Thomasville, Peace Valley, Lanton, Myrtle, Wilderness,
Couch, Rover, White Church and Greer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9189 3692 9179 3696 9122 3683 9123
3682 9111 3650 9113
TIME...MOT...LOC 1750Z 267DEG 41KT 3697 9173 3673 9174 3651 9187
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
JDLocal storm report, Feb 22, 12:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1201 PM CST WED FEB 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND GST 1 NNE POMONA 36.88N 91.91W
02/22/2023 M51 MPH HOWELL MO ASOS
UNO ASOS REPORTED A PEAK WIND OF 51 MPH AT
1140 AM.
&&
TEOThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 10:51 AM CST | Special Weather Statement | SGF | Ozark | 24 min |
| Feb 22, 11:26 AM CST | Special Weather Statement | SGF | Howell | 34 min |
| Feb 22, 11:52 AM CST | Special Weather Statement | SGF | Oregon | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.